Hail, Kearny
- When
- August 18, 4:00 PM CST
- Where
- Kearny County, 11.64 mi NW of Lakin White Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.090, -101.400
A weak surface boundary was the focus for thunderstorm development as a short wave trough approached to enhance the lift of the unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A weak surface boundary was the focus for thunderstorm development as a short wave trough approached to enhance the lift of the unstable atmosphere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 18, 2:54 PM CST, 1 hour 6 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 354 PM CDT Sat Aug 18 2018 ...Updated Short and Long Term... .SHORT TERM...(This evening through Sunday) Issued at 306 PM CDT Sat Aug 18 2018 A few showers have developed over our northeast counties this afternoon, roughly along a Larned to Trego Center line. These showers are associated with isentropic ascent ahead of a storm system that will by moving through the region this evening. While convective allowing models don't have a good handle on these showers, they are expected to move northeast out of the area within a few hours. Upper level water vapor imagery this afternoon is showing an energetic 581 dm closed low over southern Montana. A shortwave associated with this low has entered the northern Rockies, which has provided forcing for ascent along a surface cold front in eastern Colorado, where storms have already begun to develop. Convective Allowing Models have had good agreement about these storms becoming more organized as they move east into more favorable shear and instability. While the chances for severe weather wane as these storms cross into Western Kansas around 7-9pm tonight, I do agree with SPC's Slight Risk of severe storms for our southwest counties. Large hail up to golfball size is possible in this area, as well as severe wind (58mph+). As the storms move east through western Kansas and become linear, strong to severe wind and heavy rain, with possible flash flooding, become the threat. Widespread 0.5" to 1" rain is expected tonight, with locally higher amounts possible. This system will exit our eastern zones Sunday morning as the parent upper level low moves into southern Nebraska and pushes an attendant "cold" front through the region. The GFS and ECMWF both show another round of rain developing the backside of this low along, mostly affecting the I-70 corridor Sunday early to mid-afternoon. .LONG TERM...(Sunday night through Saturday) Issued at 306 PM CDT Sat Aug 18 2018 By Sunday night, rain will have moved east out of the region, and the we will have a chance to dry out until Tuesday. Both the GFS and the ECMWF show the next chance for rain on Tuesday night into Wednesday morning. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 123 PM CDT Sat Aug 18 2018 A few showers stretching just northeast of KDDC to Wakeeney may affect KHYS over the next few hours, reducing visibilities as they move through. The bigger aviation impacts will be increased wind this afternoon, and thunderstorms tonight. Low pressure developing in eastern Colorado will bring increased southeast wind at 15 knots gusting to 25 this afternoon at all terminal, and should decrease to less than 10 knots after ~0Z. An upper level shortwave will bring thunderstorms to eastern Colorado this evening, increasing in coverage as they track east/southeast. Current thinking is that storms will enter Western Kansas around 1-2Z, affecting KLBL & KGCK after 2-3Z, KDDC after 4-5Z and KHYS after 6Z. Storms, and resulting MVFR/IFR conditions, will move out of terminals by sunrise, except KHYS where models show storms affecting the terminal until mid-morning. As the storms move out of the region, wind will shift to become northwest at less than 10 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 82 62 79 / 90 50 20 10 GCK 65 82 59 79 / 90 20 10 0 EHA 63 83 57 81 / 80 10 0 0 LBL 65 84 60 81 / 90 10 10 0 HYS 66 77 62 76 / 90 90 30 10 P28 68 83 64 82 / 100 80 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Reynolds LONG TERM...Reynolds AVIATION...Reynolds
Hazardous Weather Outlook National Weather Service Dodge City KS 251 AM CDT Sat Aug 18 2018 KSZ030-031-043>046-061>066-074>081-084>090-190800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 251 AM CDT Sat Aug 18 2018 /151 AM MDT Sat Aug 18 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms are expected to develop across the western counties late this afternoon. Some of these storms will be capable of marginally severe hail (quarter size) and wind gusts (60 mph). Numerous thunderstorms are expected this evening and tonight. These storms will produce heavy rainfall and frequent dangerous lightning. Some strong wind gusts near 50 mph are possible through about midnight. A limited flooding risk is expected, concentrated mostly south and east of Dodge City through Sunday morning. Day 1 Hazards ------------- * Thunderstorm Wind Damage: Limited risk * Thunderstorm Hail: Limited risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Thunderstorms will linger across the eastern zones through Sunday morning with a continued risk for lightning and heavy rain. The next chance of scattered thunderstorms is scheduled for Tuesday night into Wednesday morning. Days 2-7 Hazards ---------------- * Sunday - Lightning: Elevated risk - Flooding: Limited risk * Monday No hazards. * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday No hazards. * Friday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening, mainly west of US Highway 283. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
Special Weather Statement
National Weather Service Dodge City KS
437 PM CDT SAT AUG 18 2018
KSZ062-063-182230-
Finney KS-Kearny KS-
437 PM CDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEARNY AND NORTHWESTERN
FINNEY COUNTIES UNTIL 530 PM CDT...
At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Lakin, moving northeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northern Kearny and
northwestern Finney Counties.
LAT...LON 3827 10128 3826 10125 3826 10104 3810 10100
3797 10142 3817 10153
TIME...MOT...LOC 2136Z 243DEG 11KT 3810 10140
HOVORKAThe Dodge City radar (KDDC), 131 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
9 heavy rain, 8 hail, 4 flash flood. Local standard time, as filed.
Rainfall of 7 inches was reported.
Rainfall of 3.52 inches was observed.
Numerous county roads were flooded by excessive rainfall that may have approached 8 inches over a 4 hour period. There was extensive damage to roads and crop fields but the dollar amount was unknown as of late October.
There were multiple reports of county roads and highways flooded from excessive rainfall.
Rainfall of 2.60 inches was observed.
Rainfall of 2.42 inches was observed.
Rainfall of 2.57 inches was observed.
Rainfall of 1.39 inches was observed.
Rainfall of 4.80 inches was observed.
Rainfall of 3.70 inches was reported at the Dodge City airport (CoCoRaHS gauge).
Rainfall of 5.10 inches was observed.
Numerous streets were flooded and there was also numerous water rescues but no injuries were reported.
Water crossed county roads in several locations.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783051, 783052, 783053, 783061, 783054, 783055, 783064, 783056, 783057, 783058, 783059, 783060, 783065, 783062, 783066, 783067, 783072, 783070, 783071, 783068, 783069.